Local drug expert says claims about “Gray Death” fentanyl are false
(ABC 6 News) – Police have been on high alert ever since a new kind of fentanyl was discovered in Bloomington, Minn. last week, but experts are pushing back on some of the claims made about this drug called “Gray Death”.
Gray death is the latest version of this deadly drug uncovered in Minn. over the past few months, others include rainbow fentanyl as well as the well-known blue m30 pills. Upon discovery of gray death, Bloomington Police Chief claimed that the life-saving overdose reversal, Narcan, is not effective on this drug. Experts say this is dangerous and untrue.
Tim Volz is an addiction specialist at Resilience Center in Rochester. He says there is no proof that Narcan would not be effective as gray death is still an opioid.
“I think people just better have their information buttoned tight before they go out there spreading things like that,” Volz explained. “It can create a lot of chaos, a lot of fear and a lot of people scrambling to find out what can we do about this.”
He also said that police should leave it to drug experts, addiction specialists and doctors when discussing details about these drugs.
Gray death is composed of a variety of very potent and dangerous opioids, resembling mud and dirt.
Because of the drugs characteristics and the fact it is so dangerous, Volz says this may drive people to trying gray death themselves.
“‘Oh my gosh, seven people went to the ER there must be a bad batch in Rochester,’ well, guess what that ‘bad batch’ where we would call it a bad batch, they’re calling it a good batch,” Volz added.
According to Olmsted County Public Health, from 2017 to 2020, there was a 100% increase in overdose deaths. There are not final statistics available for 2021 or 2022 yet, but experts say we are on track to surpass those numbers this year.
Narcan has been recognized as a life-saver in these deadly situations. Depending on how potent the drug may be, a larger dose of Narcan may be necessary to revive the victim.
“That person will kind of come back to life. They’ll regain their respiratory drive, they wake up and all of a sudden, it’s this night and day change,” explained Isaac Molin, a firefighter with Rochester Fire Department. “It’s a very powerful medication, but it’s short lived. That Narcan medication will fade out and that opioid drug, that is still in that persons system, takes over again.”
For this reason, it is crucial that 911 is always called in an emergency. Molin recommends administering Narcan if it is on hand and you are able, however, always ensure that professional help is on the way.